MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE
Model Number TB-0545FCS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/27/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An evaluation is completed for the event.The user¿s complaint was confirmed.It was observed that the device probe was broken off.The exact cause of the issue cannot be determined.However, based on investigation results in the past, the probe might have contacted with other surgical instruments, or non-insulated area as described below.This might have caused the probe to break.1.Hard tissue, a metal object or a surgical instrument had been in contact with the probe during the output activation in seal and cut mode causing the scratches on the probe.2.The device was activated in seal and cut mode or while the grasping section was grasping tissue.This applied a force to the scratched area of the grasping section, causing this area to have cracks.3.A force was applied to the probe causing it to break.Or, 1.Grasping section was closed without grasping anything while the device was activating in seal and cut mode (this includes after tissue resection) causing the tissue pad to wear out.2.Since the tissue pad was worn out, non-insulated area of the grasping section and the distal end of the probe came into contact.3.The output was activated in seal and cut mode in state of description stated above.Therefore, scratches (contact marks) were made on the distal end of the probe and the grasping section, indicating that they came into contact with each other.4.The device was activated in seal and cut mode or while the grasping section was grasping tissue.This applied a force to the scratched area of the grasping section, causing this area to have cracks.5.A force was applied to the probe causing it to break.The instructions for use includes the following statements that warn against the issue: do not activate output in seal and cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.When cutting and vessel sealing is performed in seal and cut mode, apply light tension on the tissue so that users can confirm it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.The thunderbeat instrument should be used for soft tissue.Do not activate output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator, forceps, and others).Otherwise, it may cause the probe tip to be scratched or come into direct contact with the metal area of the grasping section as the heat generated by the friction between the hard object and the probe tip could cause wear/deforming/splitting/protruding/partial separating of the tissue pad.In turn, the probe may break before displaying an error window or generating an alarm tone.Do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities.Device history record review indicates that the device was manufactured and tested in accordance with all applicable procedures and met all final product release criteria.
 
Event or Problem Description
As reported for this event by the customer, during a therapeutic total laparoscopic hysterectomy (tlh) procedure, the device probe tip broke off and fell into the patient while being used normally.The broken piece was retrieved from the patient body immediately.The procedure was completed with a new device of the same model which was in stock at the facility without issues.There is no harm or adverse impact to the patient.The device was inspected prior to use.

Brand Name
THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key15892508
Report Number9614641-2022-00684
Device Sequence Number20505580
Product Code GEI
UDI-Device Identifier04953170383519
UDI-Public04953170383519
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 12/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0545FCS
Device Lot Number1YK17
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/14/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2022
Initial Report FDA Received Date12/01/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale